Alert archive / New York / Special Weather Statements in 2024

Special Weather Statement, NWS Buffalo, NY

August 3, 2024Erie County, New York

NWS Buffalo, NY issued this special weather statement at Aug 3, 2024, 1:25 PM EDT for Erie County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2024, 1:25 PM EDT (17:25 UTC)
Expired
Aug 3, 2024, 2:30 PM EDT
In force
65 min
Issued by
NWS Buffalo, NY

County Erie County, NY

The radar

The Buffalo radar (KBUF), 51 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS81 KBUF 031725
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
125 PM EDT Sat Aug 3 2024

NYZ010-019-020-085-031830-
Chautauqua-Cattaraugus-Southern Erie-Northern Erie-
125 PM EDT Sat Aug 3 2024

...HEAVY RAIN WILL AFFECT AREAS JUST EAST OF LAKE ERIE FROM WEST 
SENECA TO FREDONIA...

At 121 PM EDT, an area of slow moving showers and thunderstorms was 
producing heavy rain roughly from Fredonia to West Seneca, including 
Interstate 90 and nearby locations. These storms will remain nearly 
stationary during the next hour resulting in ponding of water in 
areas with poor drainage. Those traveling in these areas should be 
alert for flooding and closed roadways in low lying areas. The rain 
will intensity will diminish later this afternoon. Total rainfall 
amounts of 2 inches are possible.

Locations impacted include...
West Seneca, Lackawanna, Dunkirk, Fredonia, Hamburg, East Aurora,
Evans, Elma, Boston, Eden, Orchard Park, Silver Creek, Blasdell,
Angola, North Collins, Woodlawn Beach State Park, Lake Erie State
Park, Derby, Wales Center, and Elma Center.

This includes Interstate 90 between exits 56 and 59.
 
Heavy rainfall is occurring and may lead to localized flooding. Do 
not drive your vehicle through flooded roadways.

LAT...LON 4240 7948 4258 7923 4259 7919 4263 7916
      4270 7907 4289 7865 4277 7850 4227 7932
TIME...MOT...LOC 1721Z 242DEG 2KT 4267 7892 

$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:38 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 3, 10:38 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1038 AM EDT Sat Aug 3 2024

.SYNOPSIS...
It will be an unsettled start to the weekend for much of the area
today, as a mid level disturbance over the Lower Great Lakes will
once again support some showers and thunderstorms. This will
especially be the case across the western Southern Tier and Finger
Lakes region. Notable improvement can then be expected for the
second half of the weekend. Weak high pressure and a drier airmass
will nearly guarantee a wealth of sunshine for Sunday. A look ahead
shows that a pattern change will lead to cooler and less humid
weather for much of the upcoming week.

&&

.NEAR TERM /THROUGH SUNDAY/...
A relatively deep but narrow trough stretched over the Lower Great
Lakes will remain in place today, while the last in a series of
shortwaves within the trough will make its way across our region.
Low level convergence generated from this scenario will combine with
diurnally enhanced instability to support at least scattered showers
and isolated thunderstorms with notably greater coverage of
convection found across the western Southern Tier and Finger Lakes
region. While PWAT values will be a little lower (~1.6") than
yesterday (Fri), fairly deep moisture and relatively short MBE
vectors will keep the risk for heavier than normal convective
downpours in the forecast. Again, this will primarily be the case
for areas well south of Buffalo and Rochester.

The shower and thunderstorm activity will taper off this evening
with the loss of the added instability, then during the course of
the night the aforementioned trough will push east while drier air
in the mid levels will start to advect in from the west. This could
lead to some late night clearing from the Finger Lakes west. Any
clearing will enhance the already elevated potential for fog,
especially over the Southern Tier where the fog could be dense abv
1500 ft. Otherwise it will be another very mild and relatively muggy
night with mins outside of the higher terrain ranging from the mid
to upper 60s.

Sunday will be an appreciably nicer day across all of the forecast
area. Weak high pressure centered over the Ohio valley will combine
with subtle hgt rises in the wake of the exiting trough and drier air
in the H925-H7 layer to promote a wealth of sunshine. This should help
to salvage at least the back half of the weekend for outdoor activities.
It will be warm and moderately humid with max temps generally ranging
from the mid to upper 80s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Broad longwave troughing across much of eastern Canada will slowly
dig southward across the Great Lakes and Northeast this period. A
series of robust shortwaves will pivot through the base of this
trough and towards the forecast area, one to the north across
Ontario and Quebec, and another two from the west across the Great
Lakes. This will lead to another stretch of unsettled weather Monday
through Tuesday, with on and off chances for showers and
thunderstorms.

Looking closer at the details...To start the period, weak surface
high pressure will briefly build across the eastern Great Lakes from
the Ohio Valley Sunday night. While there could be a couple of
isolated showers up near the St. Lawrence valley, dry weather is
otherwise expected to prevail through much of the night.
Precipitation chances across the North Country and for areas near
Lake Ontario will then increase during the pre-dawn hours as a cold
front slides east-southeast ahead of the approaching shortwave
energy, though much of the activity with this front should hold off
until after daybreak. While showers and a few thunderstorms should
develop southward through the day ahead of the front, deep moisture
advection (PWATs increasing to near 1.9") and diurnal heating ahead
of the initial shortwave over the Great Lakes will allow additional
showers/thunderstorms to develop across WNY, the Southern Tier, and
Finger Lakes regions. This being said, the lack of greater synoptic
forcing or a well defined surface low in place to focus shower
activity should keep overall coverage scattered in nature. While the
surge in moisture could support a few locally heavy downpours and
effective shear values are forecast to increase to near 40kts
potentially supporting some better organized convection, the amount
of instability that will be present during peak heating remains
uncertain. The unfavorable timing of the front and potential cloud
cover earlier in the day could lead to only modest CAPE values at
best, with general model consensus advertising <500J/kg building by
the afternoon. Outside of the North Country, SPC has included nearly
the entire forecast area in a Marginal Risk for severe weather for
Monday.

Forecast uncertainty sharply increases moving further into the
forecast period. As the initial shortwave trough moves east of the
region and attendant cold front remains stalled to the south Monday
night, the next system will already be approaching from the lower
Great Lakes. This one looks to have a bit more going on in terms of
overall dynamics, with the parent shortwave having a more well
defined surface reflection and shield of precipitation supported by a
40kt LLJ. This jet energy is expected to weaken substantially as it
approaches WNY late Monday night into Tuesday, though the influx of
deep moisture and more substantiative height falls aloft will allow
a slug of precipitation to survive the journey to the forecast area.
Guidance continues to struggle with how this system will evolve with
large run-to-run jumps still being noted among nearly all
deterministic models, especially in regards to timing and where the
axis of heaviest precip will ultimately fall. Given the general
setup, coverage of showers and thunderstorms looks to be highest
across the western Southern Tier and Finger Lakes region Tuesday
afternoon in closer proximity to the stalled frontal boundary.

Outside of the precipitation chances, the cold frontal passage on
Monday will be notable in that it will also usher in a significantly
cooler and less humid airmass to the region, with 850H temps
dropping to near +10C by Tuesday morning. While it will still be on
the warm side Monday with highs in the 80s south of Lake Ontario, by
Tuesday highs will only be in the low to mid 70s, possibly remaining
in the 60s across the hilltops.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A mid-level shortwave trough will shift across the area Tuesday
night into Wednesday, with a wedge of dry air subsidence building in
its wake within the longwave trough still across the Great Lakes.
This will lead to slowly decreasing chances for showers and
thunderstorms from northwest to southeast, though how this trough
will evolve as it interacts with the remnants of a tropical system
across the Southeast during this timeframe remains uncertain. At
this juncture mainly dry weather is expected from Wednesday
afternoon through Thursday, with the bulk of any nearby convection
remaining to our east. The next shortwave trough moving across
Ontario and the upper Great Lakes will then bring renewed low-end
chances for showers Thursday night through Friday.

The troughing pattern across the Great Lakes will maintain the
cooler and less humid pattern across forecast area through much of
the week (and potentially beyond). Expect temperatures to average a
few degrees BELOW normal, with highs ranging in the 70s and lows in
the 50s away from the lakeshores.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
IFR to LIFR conditions will persist through about 14z across parts
of the Srn Tier, otherwise VFR conditions will be found throughout
the region. Showers will become increasingly widespread though as we
work through the morning into the midday. The showers will then
become accompanied by some drenching thunderstorms, mainly across
the western Southern Tier and Finger Lakes region. This convection
will occasionally reduce conditions to MVFR levels.

The showers and thunderstorms will taper off this evening, but this
will prime the area for some overnight patchy fog, mainly across the
Southern Tier. IFR to LIFr conditions are likely at KJHW and KELZ
after 06z.

Outlook...
Sunday...Mainly VFR.
Monday through Tuesday...VFR/MVFR with a chance of showers and
thunderstorms at times.
Wednesday...Mainly VFR.

&&

.MARINE...
A weak pressure gradient will remain on the Lower Great Lakes
through the weekend, with limited wave action. The flow will be
light enough to allow for lake breeze circulations to form with
onshore flow each afternoon.

There is a chance of a few thunderstorms this afternoon and evening,
and again Saturday with locally higher winds and waves. Mainly dry
weather will return Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...EAJ/RSH
NEAR TERM...EAJ/RSH
SHORT TERM...PP
LONG TERM...PP
AVIATION...EAJ/RSH
MARINE...Apffel/Hitchcock
Hazardous weather outlook, Aug 3, 4:02 AM EDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
402 AM EDT Sat Aug 3 2024

NYZ001>008-010-011-040900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-
402 AM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-040900-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
402 AM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms during the midday and afternoon could
include slow moving downpours that would generate an inch or two of
rain for some areas. This will present an elevated risk for flash
flooding...particularly in areas of terrain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-040900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
402 AM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 3, 1:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
125 PM EDT Sat Aug 3 2024

NYZ010-019-020-085-031830-
Chautauqua-Cattaraugus-Southern Erie-Northern Erie-
125 PM EDT Sat Aug 3 2024

...HEAVY RAIN WILL AFFECT AREAS JUST EAST OF LAKE ERIE FROM WEST
SENECA TO FREDONIA...

At 121 PM EDT, an area of slow moving showers and thunderstorms was
producing heavy rain roughly from Fredonia to West Seneca, including
Interstate 90 and nearby locations. These storms will remain nearly
stationary during the next hour resulting in ponding of water in
areas with poor drainage. Those traveling in these areas should be
alert for flooding and closed roadways in low lying areas. The rain
will intensity will diminish later this afternoon. Total rainfall
amounts of 2 inches are possible.

Locations impacted include...
West Seneca, Lackawanna, Dunkirk, Fredonia, Hamburg, East Aurora,
Evans, Elma, Boston, Eden, Orchard Park, Silver Creek, Blasdell,
Angola, North Collins, Woodlawn Beach State Park, Lake Erie State
Park, Derby, Wales Center, and Elma Center.

This includes Interstate 90 between exits 56 and 59.

Heavy rainfall is occurring and may lead to localized flooding. Do
not drive your vehicle through flooded roadways.

LAT...LON 4240 7948 4258 7923 4259 7919 4263 7916
      4270 7907 4289 7865 4277 7850 4227 7932
TIME...MOT...LOC 1721Z 242DEG 2KT 4267 7892

Apffel

Nearby

Special Weather Statements in New York, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.